Minnesota, 2024Winter Storm and Winter Weather in Minnesota, January 8 to 9, 2024
January 8 to 9, 2024 · NWS MPX · 5 events in 5 counties and zones
A prolonged area of light snow moved across western Minnesota and produced around 6 inches of snow. The snow began during the morning of January 08, and ended during the early morning hours of January 09.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged area of light snow moved across western Minnesota and produced around 6 inches of snow. The snow began during the morning of January 08, and ended during the early morning hours of January 09. ASOS showed light winds, generally less than 20 mph so blowing snow was not an issue. Temperatures were in the upper teens to upper 20s. A few noteworthy snowfall amounts were:|6.5 inches near St Leo in Yellow Medicine County.|5.3 inches near Montevideo in Chippewa County.|5.0 inches near Bird Island in Renville County.|3.0 inches near Redwood Falls in Redwood County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 8, 3:15 AM CST, 2 hours 45 minutes earlier. Its key messages:
- Snow arrives today, lingers through much of Tuesday. Highest accumulations in SW/S MN, western WI.
- Another chance for light snow Wednesday night, with a larger system arriving in the region Friday into Saturday. Right now this system looks to stay south and east of the area, with lesser impacts for us.
- Significant temperature drop behind weekend system, with single digit highs and sub-zero lows possible next week.
Area forecast discussion, Jan 8, 3:15 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
315 AM CST Mon Jan 8 2024
.KEY MESSAGES...
- Snow arrives today, lingers through much of Tuesday. Highest
accumulations in SW/S MN, western WI.
- Another chance for light snow Wednesday night, with a larger
system arriving in the region Friday into Saturday. Right now this
system looks to stay south and east of the area, with lesser impacts
for us.
- Significant temperature drop behind weekend system, with single
digit highs and sub-zero lows possible next week.
&&
.DISCUSSION...
Issued at 314 AM CST Mon Jan 8 2024
Now through Tuesday...
Satellite this morning shows the broad extent of the incoming
system with high level clouds on the nighttime microphysics RGB
extended from the UP of Michigan all the way to Oklahoma and
everywhere in between. This layer of clouds is present within a
broad area of synoptic scale forcing due to a deep trough over
the central CONUS, with a surface low spinning up in response as
the trough occludes over the central plains before pushing
northeastwards towards the Great Lakes. A broad area of snowfall
will form around the surface low itself, however we already see
an area of snowfall over southwestern Minnesota displaced from
the main trough in an area of CVA and falling heights ahead of
the trough. The returns in southwestern MN are expected to
slowly increase in coverage and spread northeast towards the
remainder of the MPX CWA throughout the day today, with the
heaviest snow falling through the afternoon in southwestern MN.
As the day progresses, the southern portion of the trough will
occlude with a strong surface low forming over Oklahoma, with
the center of the low eventually pushing towards the southern
Great Lakes. As the surface low and occlusion move eastwards,
the shield of precipitation will continue to rotate over
southern Minnesota and portions of western Wisconsin through
around midday Tuesday before tapering off as the system
continues to push eastwards. Snow ratios are going to be
climatological in the 12 to 15 to 1 for most of the event based
on the thermal and moisture profile, which will result in at
least a couple inches of accumulation for much of the area as
the highest amounts favor southern Minnesota and western
Wisconsin. Snowfall tapers off on Tuesday with a brief break
before another light snow event stemming from a quick moving
trough on Wednesday.
Wednesday through this weekend...
A quick moving shortwave will produce another round of mainly
cosmetic snow Wednesday, with a larger system still looking
likely towards the end of the week. Guidance continues to
suggest the late week system tracks in a similar way to the
short-term system, with a stronger trough taking on a negative
tilt and a surface low forming in response and moving towards
the Great Lakes much like the near- term. While details are
still are still needing to be resolved, for now it looks like we
once again miss the strongest part of the system while still
receiving a decent amount of snow across much of the area. Until
now, deterministic and ensemble guidance has suggested a
powerful system with strong winds producing another decently
sized snowfall event, however until we see a bit more temporal
and spatial continuity the details will remain vague. The main
consequence of the system which has been well forecast and
consistent over the last few days is a significant cooldown
after the weekend, with single digit highs and below zero lows
next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1046 PM CST Sun Jan 7 2024
Going TAFs look to be in good shape with respect to the
developing band of snow over northeast Neb. There has been a
trend toward being a little less aggressive with the eastward
extent of the initial band of snow that moves north, which does
cast some doubt as to whether or not MSP & especially RNH get
into it. Otherwise, few changes were made to the going TAFs.
KMSP...Kept the late Monday morning snow threat going, though
this may be something that only lasts for an hour before moving
on. Main period of snow looks to begin between 2z and 6z
Tuesday (8pm-midnight Monday evening CST). Light snow looks to
continue just beyond this TAF period Tuesday morning. Oh, it is
still looking like another 30 hours of MVFR/IFR cigs.
/OUTLOOK FOR KMSP/
Tue...MVFR. Chc IFR/-SN early. Wind N 15G25 kts.
Wed...MVFR likely. Chc IFR/-SN late. Wind NW 5-10 kts bcmg SW.
Thu...MVFR likely. Chc IFR/-SN early. Wind WNW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from noon today to 6 AM CST Tuesday
for Douglas-Todd.
Winter Weather Advisory from 9 AM this morning to 6 AM CST
Tuesday for Kandiyohi-McLeod-Meeker-Pope-Stearns-Stevens-
Swift.
Winter Storm Warning until 9 AM CST Tuesday for Lac Qui Parle-
Redwood-Yellow Medicine.
Winter Storm Warning until 6 AM CST Tuesday for Chippewa.
Winter Weather Advisory until 9 AM CST Tuesday for Blue Earth-
Brown-Faribault-Martin-Nicollet-Renville-Sibley-Watonwan.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for Goodhue.
Winter Weather Advisory from 6 PM this evening to noon CST
Tuesday for Freeborn-Steele-Waseca.
WI...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for Eau Claire-Pepin.
&&
DISCUSSION...TDH
AVIATION...MPGHazardous weather outlook, Jan 8, 4:11 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
411 AM CST Mon Jan 8 2024
MNZ043>045-050>053-059>063-068>070-076-077-WIZ014>016-023>025-027-
090930-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Chippewa-
411 AM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
northwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight.
Up to 2 inches of snow are expected through tonight, possibly as
high as 3 inches to the west and south of the Twin Cities metro.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional chances for snow are in the forecast through Saturday.
Minor accumulations are possible.
A much colder airmass will move in later this week. Highs in the
single digits and teens along with lows below zero are looking
increasingly likely starting Thursday and lasting into next week.
Wind chills will drop into the teens and 20s below zero.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ041-042-047>049-055-057-058-065>067-074-075-078-082>085-
091>093-WIZ026-028-090930-
Douglas-Todd-Stevens-Pope-Stearns-Swift-Kandiyohi-Meeker-Renville-
McLeod-Sibley-Brown-Nicollet-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Pepin-Eau Claire-
411 AM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota...west
central Minnesota and west central Wisconsin.
.DAY ONE...Today and Tonight.
A Winter Weather Advisory is in effect through tonight. Please
see the Winter Weather Message for additional information.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional chances for snow are in the forecast through Saturday.
Minor accumulations are possible.
A much colder airmass will move in later this week. Highs in the
single digits and teens along with lows below zero are looking
increasingly likely starting Thursday and lasting into next week.
Wind chills will drop into the teens and 20s below zero.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ054-056-064-073-090930-
Lac Qui Parle-Chippewa-Yellow Medicine-Redwood-
411 AM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of southwest
Minnesota and west central Minnesota.
.DAY ONE...Today and Tonight.
A Winter Storm Warning is in effect through tonight. Please see
the Winter Weather Message for additional information.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional chances for snow are in the forecast through Saturday.
Minor accumulations are possible.
A much colder airmass will move in later this week. Highs in the
single digits and teens along with lows below zero are looking
increasingly likely starting Thursday and lasting into next week.
Wind chills will drop into the teens and 20s below zero.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Winter Storm, Lac Qui Parle
- When
- January 8, 6:00 AM CST to January 9, 2:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Snowfall amounts of 5.3 and 5.0 inches were measured in the eastern half of the county near Montevideo. Snowfall was higher to the west, and there was a 6.5 inch report just south of the county line in Yellow Medicine county. Extrapolating this northward supports at least 6 inches of snow in western or central Lac Qui Parle county.
Winter Storm, Yellow Medicine
- When
- January 8, 6:00 AM CST to January 9, 2:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
There was a 6.5 inch report near St Leo in Yellow Medicine county.
Winter Weather, Chippewa
- When
- January 8, 6:00 AM CST to January 9, 2:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
An observer measured 5.3 inches near Montevideo in Chippewa County.
Winter Weather, Renville
- When
- January 8, 6:00 AM CST to January 9, 2:00 AM CST
- Where
- Renville forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
An observer measured 5.0 inches near Bird Island in Renville County.
Winter Weather, Redwood
- When
- January 8, 6:00 AM CST to January 9, 2:00 AM CST
- Where
- Redwood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
An observer measured 3.0 inches near Redwood Falls in Redwood County. Dispatch estimated 4 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160617, 1160629, 1160633, 1160635, 1160636.